Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Memphis, TN

May 10, 2016Benton County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 10, 2016, 8:31 PM CDT for Benton County, Henry County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 8:31 PM CDT (01:31 UTC)
Expired
May 10, 2016, 9:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 83 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS54 KMEG 110131
SVRMEG
TNC005-079-110215-
/O.NEW.KMEG.SV.W.0079.160511T0131Z-160511T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BENTON COUNTY IN WEST TENNESSEE...
  CENTRAL HENRY COUNTY IN WEST TENNESSEE...

* UNTIL 915 PM CDT

* AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARIS...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARIS...SPRINGVILLE...ROUTON...BIG SANDY...OLD SPRINGVILLE...
  WHITLOCK...SPRING CREEK...BUCHANAN...MANLEYVILLE...SUNNYSIDE...
  INDIA...HAIGLER RIDGE...VAN DYKE AND PORTER COURT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WESTERN
TENNESSEE.

LAT...LON 3617 8792 3622 8840 3640 8840 3643 8804
      3641 8803 3640 8802 3637 8800 3635 8798
      3627 8794 3622 8795 3621 8794 3618 8793
TIME...MOT...LOC 0131Z 273DEG 28KT 3631 8831 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
269 
WWUS54 KMEG 110147
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT TUE MAY 10 2016

TNC005-079-110215-
/O.CON.KMEG.SV.W.0079.000000T0000Z-160511T0215Z/
BENTON TN-HENRY TN-
847 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BENTON AND EASTERN HENRY COUNTIES...

AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRINGVILLE...
OR NEAR PARIS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PARIS...SPRINGVILLE...BIG SANDY...OLD SPRINGVILLE...SPRING CREEK...
BUCHANAN...MANLEYVILLE...SUNNYSIDE...INDIA AND HAIGLER RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WESTERN
TENNESSEE.

LAT...LON 3620 8824 3641 8830 3643 8804 3641 8803
      3640 8802 3637 8800 3635 8798 3627 8794
      3622 8795 3621 8794 3618 8793 3617 8792
TIME...MOT...LOC 0147Z 272DEG 24KT 3631 8819 

HAIL...1.00IN
WIND...60MPH
 
$$
853 
WWUS54 KMEG 110206
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
906 PM CDT TUE MAY 10 2016

TNC005-079-110216-
/O.EXP.KMEG.SV.W.0079.000000T0000Z-160511T0215Z/
BENTON TN-HENRY TN-
906 PM CDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON AND
EASTERN HENRY COUNTIES WILL EXPIRE AT 915 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WESTERN
TENNESSEE.

LAT...LON 3620 8824 3641 8830 3643 8804 3641 8803
      3640 8802 3637 8800 3635 8798 3627 8794
      3622 8795 3621 8794 3618 8793 3617 8792
TIME...MOT...LOC 0203Z 273DEG 28KT 3631 8819 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:41 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 10, 6:41 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT TUE MAY 10 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE MAY 10 2016/

ACCORDING TO THE PEOPLE WHO TELL ME WHAT TO DO...THIS WILL BE THE
LAST AREA FORECAST DISCUSSION I WRITE IN ALL CAPS. ONE SMALL STEP
FOR METEOROLOGY...BUT A GIANT LEAP FOR SOCIAL MEDIA.

A WEAK BUT BROAD RIDGE IS SHIFTING ACROSS THE MIDSOUTH THIS
AFTERNOON. MIDDAY IT WAS CENTERED OVER FAR EAST OKLAHOMA AND
SHOULD BECOME CENTERED OVER CENTRAL ARKANSAS THIS AFTERNOON. THIS
FEATURE HAS PROVEN STRONG ENOUGH TO SUPPRESS ANY AFTERNOON
THUNDERSTORMS DESPITE IMPRESSIVE INSTABILITY INCLUDING LI'S OF
-8C AND OVER 3,000 J/KG OF CAPE. FARTHER EAST WHERE THE RIDGE IS
LESS DOMINATE...DEEPER CLOUD COVER HAS LIMITED INSTABILITY ACROSS
WEST TENNESSEE JUST LIKE YESTERDAY. TIME IS QUICKLY RUNNING OUT
FOR ANY THUNDERSTORMS THIS AFTERNOON.

TOMORROW LOOKS HOT...AT LEAST FOR EARLY/MID MAY. IF MEMPHIS
REACHES 87 DEGREES IT WILL BE THE WARMEST TEMPERATURE IN 2016 AND
WARMEST DAY SINCE MID OCTOBER. THE RIDGE WILL WEAKEN
SLIGHTLY...BUT PROBABLY NOT ENOUGH FOR WIDESPREAD THUNDERSTORMS.
IF ANY THUNDERSTORMS ARE ABLE TO DEVELOP UNDER THE RIDGE...THEY
WOULD MOST LIKELY BE CONFINED TO AREAS NEAR THE MISSOURI AND
KENTUCKY STATE LINES.

TOMORROW NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND
SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. A FEW STRONG AFTERNOON
THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL REMAIN ELEVATED WITH
HIGHS IN THE LOW 80S.

FRIDAY INTO THE WEEKEND...EXPECT DRY CONDITIONS AND COOLER
TEMPERATURES. HIGHS WILL LIKELY BE A FEW DEGREES BELOW NORMAL
WITH HIGHS IN THE LOW TO MIDDLE 70S. WE MAY SEE A CLIPPER TYPE
SYSTEM TRACK TO OUR NORTHEAST LATE IN THE WEEKEND...BUT CONFIDENCE
ON THE EXACT TRACK OF THIS FEATURE IS LOW. WILL ADVERTISE SLIGHT
CHANCE TO LOW CHANCE POPS...MAINLY IN NORTHWEST TENNESSEE.

TEMPERATURES SHOULD TREND WARMER EARLY NEXT WEEK WITH HIGHER RAIN
CHANCES RETURNING.

30/SIRMON

&&

.AVIATION...

VFR CONDS EXPECTED THROUGH THE PERIOD. THERE IS SOME POSSIBILITY OF
LOW CLOUDS DURING THE EARLY MORNING BUT CHANCES OF A CEILING ARE
LOW. FAIRLY CONFIDENT THAT TSRA ACTIVITY WILL STAY NORTH OF KMKL
SO REMOVED VCTS THERE. SOUTH WINDS 6-10 KTS OVERNIGHT INCREASING
TO 10-12 WITH A FEW HIGHER GUSTS WEDNESDAY MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 5:06 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT TUE MAY 10 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-120015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
506 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING...MAINLY IN NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL.
DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
INTO THURSDAY ACROSS PORTIONS OF THE MID SOUTH. DAMAGING WINDS AND
LARGE HAIL WILL BE THE THREATS FOR ANY THUNDERSTORMS THAT REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS EVENING...AND
WEDNESDAY AFTERNOON INTO THURSDAY.

SJM

In the hours before

Local storm report, May 10, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 N MARTIN              36.37N 88.86W
05/10/2016  E1.00 INCH       WEAKLEY            TN   TRAINED SPOTTER

            BRIEF EPISODE OF 1 INCH HAIL MIXED WITH SMALLER SIZES.

&&

MRM

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.